Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Albany, NY

June 16, 2005Dutchess County, New York

NWS Albany, NY issued this flash flood warning at Jun 16, 2005, 4:34 PM EDT for Dutchess County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2005, 4:34 PM EDT (20:34 UTC)
Expired
Jun 16, 2005, 7:30 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Dutchess County, NY

The radar

The Albany radar (KENX), 103 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:50 PM EDTFLASH FLOODWappingers Falls, NYBROWN ROAD FLOODED
Jun 16, 5:50 PM EDTFLASH FLOODWappingers Falls, NYANGLE HILL ROAD DAMAGED FROM FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 162034
FFWALY
NYC027-162330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
434 PM EDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 730 PM EDT

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINGDALE...
  PLEASANT VALLEY...PAWLING...MILLBROOK...HOPEWELL JUNCTION AND DOVER
  PLAINS.

ADDITIONAL RAINFALL AMOUNTS OF AT LEAST AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.

LAT...LON 4178 7395 4151 7398 4153 7356 4181 7354

$$
2 follow-up statements
000 
WGUS71 KALY 162200
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
557 PM EDT THU JUN 16 2005

NYC027-162330-
DUTCHESS NY-
555 PM EDT THU JUN 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR SOUTHERN
DUTCHESS COUNTY...

AT 550 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
BROWN ROAD IN VILLAGE OF WAPPINGERS FALLS WAS REPORTED CLOSED DUE TO 
FLOODING. DOPPLER RADAR HAS ESTIMATED UP TO 4 INCHES HAS FALLEN IN 
SOUTHWEST DUTCHESS COUNTY...INCLUDING THE VILLAGE OF WAPPINGERS 
FALLS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
POUGHKEEPSIE...PLEASANT VALLEY...MILLBROOK...FAIRVIEW AND DOVER 
PLAINS.

ADDITIONAL RAINFALL AMOUNTS OF PERHAPS UP TO HALF AN INCH ARE 
POSSIBLE THROUGH 730 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

LAT...LON 4178 7395 4151 7398 4153 7356 4181 7354

$$
000 
WGUS71 KALY 162335
FFSALY
NYC027-170030-

BULLETIN - EAS ACTIVATION REQUESTED...CANCELLATION
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EDT THU JUN 16 2005
IN EAST CENTRAL NEW YORK
     SOUTHERN DUTCHESS

THE NATIONAL WEATHER SERVICE HAS ALLOWED THE FLASH FLOOD WARNING IN 
SOUTHERN DUTCHESS COUNTY TO EXPIRE.

AT 730 PM...ONLY LIGHT SHOWERS WERE FALLING OVER SOUTHERN DUTCHESS. 
THIS RAINFALL SHOULD NOT CAUSE ANY FURTHER FLOODING PROBLEMS. 
DOPPLER RADAR ESTIMATED THAT UP TO 4 INCHES OF RAIN HAD FALLEN IN 
THIS AREA.

EARLIER...FLASH FLOODING WAS REPORTED IN THE TOWN OF WAPPINGERS 
FALLS. BROWN ROAD WAS REPORTED FLOODED. 


LAT...LON 4178 7395 4151 7398 4153 7356 4181 7354

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:34 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 16, 2:34 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
234 PM EDT THU JUN 16 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...COOLER TEMPERATURES WITH
RAIN SHOWERS WILL CONTINUE THROUGH THE FIRST HALF OF THE WEEKEND
WITH AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE REGION.  WILL
CONTINUE THE FLOOD WATCH ACROSS THE NORTHERN THIRD OF THE AREA (SEE
BOTTOM OF DISC FOR EXACT COUNTIES IN THE WATCH). WARREN COUNTY HAS
SEEN VERY HIGH PRECIP AMOUNTS THIS WEEK.  LATEST RADAR PICTURE
SHOWING HEAVIEST PRECIPITATION ACROSS THE CENTRAL TO SOUTHERN THIRD
OF THE CWA.  A FEW RUMBLES OF THUNDER ARE EMBEDDED IN SOME OF THE
HEAVIER CELLS BUT NOTHING SEVERE.  ONE THING THAT WILL KEEP ANY
CELLS FROM BECOMING SEVERE TODAY WOULD BE THE LACK OF
HEATING...SINCE MOST AREAS STAYED MOSTLY CLOUDY TO CLOUDY ALL DAY
TODAY.  PRECIP AMOUNTS SO FAR TODAY HAVE BEEN LESS THAN HALF AN
INCH...BUT A FEW ISOLATED AREAS IN SCHENECTADY AND MONTGOMERY
COUNTIES MAY HAVE PICKED UP SLIGHTLY HIGHER AMOUNTS IN HEAVIER
RAIN.  TEMPERATURES THIS AFTERNOON HAVE BEEN CONSIDERABLY COOLER
THAN WHAT WE HAVE HAD THE PAST WEEK.  HIGH TEMPERATURES HAD A TOUGH
TIME REACHING 70 ACROSS MOST LOCATIONS IN THE CWA.  FOR
TONIGHT...WENT WITH CATEGORICAL TO LIKELY POPS ACROSS THE CWA.
TEMPERATURES IN THE SHORT TERM PERIOD OF THE FORECAST WILL BE A FEW
DEGREES BELOW NORMAL WITH THE UPPER LEVEL LOW OVER THE REGION.  THE
WARMER AIR IS GOING TO BE TRAPPED UP IN HUDSON BAY.  WILL KEEP
PRECIP IN THE FORECAST FRIDAY AND START TO TAPPER OF PRECIP BY
SATURDAY MORNING. MODELS STILL KEEPING IN MOISTURE FOR FIRST HALF OF
SATURDAY.
&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...SUNDAY LOOKS LIKE THE NICER
DAY OF THE WEEKEND WITH HIGH PRESSURE AND TEMPERATURES IN THE MID
70S.  THINGS DRY OUT FOR THE EXTENDED PERIOD OF THE FORECAST AS THE
UPPER LEVEL LOW PRESSURE SYSTEM EXITS OUT OF THE REGION AND A HIGH
PRESSURE SYSTEM BUILDS INTO THE REGION.  HAVE KEPT THINGS DRY FOR
THE LONG TERM AND LEANED TOWARDS HPC GUIDANCE FOR
TEMPERATURES...POPS AND WIND DATA.
&&

.AVIATION...AS AN OCCLUDED FRONT SLOWLY WORKS ACROSS OUR AREA  LOOK
FOR MAINLY MVFR CEILINGS THROUGH MIDDAY FRIDAY...WITH SHOWERS AND
ISOLATED THUNDERSTORMS OCCASIONALLY DROPPING CONDITIONS TO IFR.
SURFACE WINDS WILL GENERALLY BE 10 KTS OR LESS EXCEPT IN EXCEPT
VICINITY OF ANY ISOLATED THUNDERSTORMS...WHICH THEY BRIEFLY COULD
GUST TO ABOUT 25. THUNDERSTORM THREATS ARE LOW ENOUGH ONLY TO
INCLUDE VCTS AT THIS TIME.
&&

.HYDROLOGY...A FLOOD WATCH IS IN EFFECT FOR
HAMILTON...HERKIMER...WARREN...FULTON...SARATOGA AND WASHINGTON
COUNTIES THROUGH 6PM.  QPF VALUES WILL BE GREATEST ACROSS THE
NORTHERN THIRD OF THE CWA.  AGAIN AS MENTIONED THIS AM...CONCERN
WILL BE FOR AREAS WHERE HEAVY PRECIPITATION HAS FALLEN DURING THE
PAST WEEK. SOME LOCATIONS IN HSA HAVE RECEIVED 4 TO 10 INCHES OF
RAIN AND THOSE AREAS CAN TAKE LITTLE ADDITIONAL RAINFALL.
PRECIPITABLE WATER AMOUNTS FOR TONIGHT INTO TOMORROW ARE AROUND AN
INCH THE NEXT 24 HOURS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...FLASH FLOOD WATCH FOR
HAMILTON...WARREN...FULTON...HERKIMER...SARATOGA...AND WASHINGTON
COUNTIES THROUGH FRIDAY AFTERNOON.
VT...NONE.
&&
Hazardous weather outlook, Jun 16, 3:35 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT THU JUN 16 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
335 PM EDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
FOR TODAY...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING....BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 16, 4:23 PM EDT, 11 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP F

0419PM     THU JUN 16 2005

#1 0000001 000

FWTP WLSR QHQT QTRF APTS WAPT LETS

AM.NY0357000.NJ0192200.

00728    FILE 28   TOWN OF WARWICK PD                        JUN 16-05

TO       NATIONAL WEATHER SERVICE

         ATTENTION SEMO DUTY OFFICER

                          FUNNEL CLOUD SIGHTING

COUNTY(S) AFFECTED: ORANGE

NAME AND ADDRESS OF PERSON(S) REPORTING FUNNEL CLOUD(S):

PATROLMAN PAUL TODORA

LOCATION OF FUNNEL CLOUD: COUNTY HWY 1

MILITARY TIME AND DATE FUNNEL CLOUD WAS SIGHTED: 1614 06-16-05

DIRECTION OF FUNNEL CLOUD MOVEMENT: SOUTHEAST TOWARDS VILLAGE OF WARWICK

DESCRIPTION OF FUNNEL CLOUD: LARGE FORMATION OF CLOUDS THAT ARE CIRCLING THAT

APPEARS TO BE A FUNNEL CLOUD WHICH HAS YET TO TOUCH GROUND WHICH IS MOVING

SLOWLY TOWARDS THE VILLAGE OF WARWICK AREA - THE OFFICER LOST SIGHT DUE TO

HEAVY RAINFALL

DAMAGE REPORTED TO (CHECK): ( )-CROPS       ( )-FARM BLDGS

( )-POWER/TELCO LINES ( )-POWER/TELCO POLES ( )-SMALL TREES

( )-LARGE TREES       ( )-PRIVATE HOMES     ( )-COMM. BLDGS

( )-OTHER (SPECIFY)

NUMBER OF FATALITIES: 0          NUMBER OF INJURED: 0

REMARKS:

AUTH PHONE #: 845 986-3423

AUTH CHIEF THOMAS MCGOVERN/PTL ALTON MORLEY

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.